Rip Current, Porter
- When
- June 23, 10:00 AM CST
- Where
- Porter forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 41.509, -87.073 (the zone’s center; the record gives no point)
An 18 year old male swimmer went missing around 11 am CDT on June 23rd near the west end of the beach of the Indiana Dunes National Lakeshore. He was located one and a half hours later and taken to a local hospital where he was pronounced dead.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
An 18 year old male swimmer went missing around 11 am CDT on June 23rd near the west end of the beach of the Indiana Dunes National Lakeshore. He was located one and a half hours later and taken to a local hospital where he was pronounced dead. Waves were estimated around 4 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 23, 4:55 AM CST, 5 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 555 AM CDT Tue Jun 23 2020 .SHORT TERM... 241 AM CDT Through Wednesday... After several muggy and unsettled days, the weather pattern will change for several days as deep upper level low pressure centered near Hudson Bay becomes established across the northern/eastern Great Lakes. Northwest flow and associated cold advection will push an associated cold front through the remainder of the lower Great Lakes region through this morning. Low dewpoint depressions have resulted in some lower clouds, but these should thin out as low moisture slowly erodes with cold frontal passage. Low pressure will strengthen a bit early this morning and support a period of breezy northwest winds today. Meanwhile, local vort maxes on the back side of the low will drive shower activity mainly during the afternoon and evening periods after maximum daytime heating combined with the cooler air aloft steepens lapse rates. Well mixed low layers a bit cooler dewpoints will therefore result in minimal CAPE late in the day, and soundings suggest a bit of cap, albeit weak, in the low to mid levels which would also keep showers isolated to widely scattered. The coldest air aloft will be over Wisconsin today. Slightly stronger disturbances will shift around the back side each into Wednesday. Colder air aloft and steeper low level lapse rates from warming low levels and maybe slightly higher Td air may support a bit deeper CAPE/cloud depths to support a bit better coverage of showers and maybe a few thunderstorms. Highs the next few days will hold below seasonal normals with highs today in the mid 70s, with mid to upper 70s on Wednesday. KMD && .LONG TERM... 254 AM CDT Wednesday night through Monday... Thursday will mark the start of a pattern chance as the upper-level trough responsible for daily showers and seasonably cool temperatures as discussed in the short-term period is booted eastward and zonal flow develops across the US. Downright pleasant conditions are on tap Thursday with highs in the lower 80s, low humidity, a light westerly breeze, and partly cloudy skies. A few light showers will be possible in northwestern Indiana along the western periphery of a small/low amplitude shortwave trough in the departing broad cyclonic flow, though most activity should remain to our east. Friday, surface winds will become more southwesterly as a trough embedded in the zonal flow aloft approaches from the west. With modest ridging ahead of the trough and an associated temporary rise in heights, Friday will feel decidedly warmer with highs in the upper 80s to around 90. Deterministic and ensemble model guidance still share a large amount of spread in the overall evolution of trough and hence the jet stream thereafter. For example, the ECMWF and related ensemble suggest the trough will be progressive followed by rather deep ridging across much of the US as told by ensemble forecast mean 500 mb heights locally building toward 5900 dm. Such a scenario would support shower and thunderstorm chances Friday into early Saturday morning followed by a period of hot and muggy conditions. Yet, the GFS/GEFS suggest the trough will stall and lead to muted ridging, leading to repeated rounds of severe/heavy rain-producing thunderstorms along a southward-drifting effective front from Friday onward. Since the blended model we use to populate our extended forecast is just that-- a blended model--there's a little bit of both camps in our forecast which is probably the right way to go at this point. Borchardt && .AVIATION... For the 12Z TAFs... 555 AM CDT Patches of MVFR and even IFR clouds this morning will lift quickly within the next hour or so as the low-level pressure gradient tightens and winds increase. Initially scattered mid- level clouds will fill into a broken VFR cloud deck by early afternoon. Widely scattered showers are possible from mid- afternoon through sunset, but confidence in any individual shower impacting a terminal or meaningful impacts is too low to warrant mention. Northwesterly winds will become gusty this morning and gradually decrease as the day progresses. A lake breeze is expected to hug the shoreline but may get pushed inland should a shower move right along the lakeshore. For now, have kept any mention of a lake breeze out of ORD/MDW. At GYY, winds may become light and variable during the early afternoon hours downwind of a weakness in the pressure field over Lake Michigan. Tonight, winds will slacken elsewhere and gradually back to westerly toward the end of the TAF period. Borchardt && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...Beach Hazards Statement...INZ002 until 3 PM Tuesday. LM...Small Craft Advisory...LMZ745...9 AM Tuesday to 3 PM Tuesday. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 308 AM CDT Tue Jun 23 2020 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-240815- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 308 AM CDT Tue Jun 23 2020 /408 AM EDT Tue Jun 23 2020/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Today and Tonight. Weather hazards expected... High Swim Risk. DISCUSSION... Dangerous swimming conditions are expected along the Porter County shore today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday and Thursday... Limited Thunderstorm Risk. Friday and Saturday... Elevated Thunderstorm Risk. Sunday and Monday... Limited Thunderstorm Risk. DISCUSSION: Isolated afternoon thunderstorms are possible Wednesday and Thursday with no severe weather expected. Additional storm chances exist Friday onward. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-240815- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 308 AM CDT Tue Jun 23 2020 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. Weather hazards expected... Hazardous conditions for small craft. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday and Thursday... Limited Thunderstorm Risk. Friday... Significant Thunderstorm Risk. Saturday... Elevated Thunderstorm Risk. Sunday and Monday... Limited Thunderstorm Risk. Borchardt Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Porter | 2020-06-23 | 18 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894477.